Flash Flood, Shelby
- When
- May 6, 5:00 AM CST to 12:30 PM CST
- Where
- Shelby County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Very heavy rains fell over a large portion of Central Illinois south of a Winchester to Charleston to Robinson line. Numerous roads were flooded due to the heavy rains, including Illinois Routes 128, 32 and 16 in Shelby County.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Very heavy rains fell over a large portion of Central Illinois south of a Winchester to Charleston to Robinson line. Numerous roads were flooded due to the heavy rains, including Illinois Routes 128, 32 and 16 in Shelby County. In Christian County, a man had to be rescued after driving into a flooded section of Illinois Route 48 four miles southwest of Morrisonville. He was not injured. In Pana (Christian County), several basements were flooded. Several basements around Shelby County were flooded as well. The intersection of County road 700N and Illinois Route 45 in Clay County was flooded. Several vehicles drove into this area and stalled. However, no one had to be rescued as they were able to get out of the water on their own, though the cars had to be towed. In Christian and Crawford counties, the flooding persisted for over 4 hours after the rains had stopped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 1:10 AM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 AM CDT MON MAY 6 2002 PLENTY OF CONCERNS...BUT WILL FOCUS ON PRECIPITATION...HEAVY RAINFALL AND SEVERE POTENTIAL NEXT SEVERAL DAYS AND TEMPS. LATEST 05Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS FAR NORTHWEST IOWA WITH ANOTHER SURFACE LOW ACROSS THE CENTRAL PLAINS STATES. A SURFACE STATIONARY FRONT WAS ACROSS UPPER MIDWEST FROM MINNESOTA EAST THROUGH WISCONSIN. A COLD FRONT EXTENDED ACROSS NORTH CENTRAL PLAINS STATES. ANOTHER WARM FRONT IS ACROSS SOUTH CENTRAL PLAINS STATES SOUTHEAST INTO ARKANSAS. LATEST 0545Z IR SATELLITE DEMONSTRATES PLENTY OF MID AND HIGH CLOUDS ACROSS MIDWEST. LATEST 0545Z IR W/V IMAGE PLACES SEVERAL S/WS ACROSS EASTERN PLAINS STATES INTO MIDWEST. OTHER STRONG S/WS WERE ACROSS PACIFIC NORTHWEST AND SOUTHWEST U.S. LATEST 0536Z KDVN RADAR SHOWS SCATTERED THUNDERSTORMS ACROSS EASTERN IOWA MOVING NORTHEAST. LATEST 0538Z KLSX RADAR INDICATES SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL MISSOURI WITH MORE WIDESPREAD ACTIVITY ACROSS WEST CENTRAL MISSOURI MOVING EAST. MODELS FAIRLY SIMILAR BUT HAVING A FEW DIFFERENCES AND CONTINUE TO PREFER MAINLY AN ETA SOLUTION. ETA MAINTAINS MAINLY A ZONAL FLOW...WITH H50 HIGH ACROSS GULF OF MEXICO AND TROUGH ACROSS PACIFIC NORTHWEST THROUGH BY 12Z WED. A H50 TROUGH WILL BE ACROSS IL BETWEEN 12Z MON-18Z MON. SEVERAL SFC LOWS ACROSS MIDWEST SOUTHWEST INTO PLAINS STATES. ETA PLACES TWO SURFACE LOWS...ONE ACROSS SOUTHERN CANADA AND ANOTHER ACROSS CENTRAL PLAINS STATES BY 12Z MON. THEN MODELS DEVELOP STRONGER SFC LOW ACROSS CENTRAL PLAINS STATES WITH WARM FRONT ACROSS NORTH CENTRAL ILLINOIS. SERIES OF CONVECTION WILL CAUSE WARM FRONT LOCATION TO BE IN DOUBT THROUGH THE PERIOD. ETA PLACING CWA IN REGION OF GOOD 250MB DIVERGENCE BETWEEN 12Z MON-18Z MON AGAIN BETWEEN 06Z-12Z TUE. ETA MOVES CURRENT COMPLEX OF STORMS IN MISSOURI EAST AND REDEVELOPS ADDITIONAL STORMS MONDAY NIGHT. MODEL SOUNDINGS PROVIDE DECENT MOISTURE AND LAPSE RATES ON MONDAY WITH A RETURN OF DECENT INSTABILITY -8 TO -11 BY 06Z TUE ACROSS CWA. SOUNDINGS INCREASE MOISTURE AND PW/S SURGE TO NEAR 1.5 BY 12Z MON THROUGH THE PERIOD. T/H CROSS SECTIONS INDICATE HIGH RH AT ALL LEVELS BY 12Z MON THEN A RETURN BY 12Z TUE...AND THEN BY 00Z WED. ETA 305K ISENTROPIC SURFACE PLACES STRONG LIFT AND COND PRES DEF ACROSS CWA BETWEEN 12Z MON-18Z MON. THEN PLACES SOME DECENT ISENTROPIC LIFT AND COND PRES DEF THROUGH 12Z WED. THEREFORE...HEAVY PRECIPITATION AND POSSIBLE SVR WEATHER LOOKS POSSIBLE THROUGH WEDNESDAY. CURRENT FORECAST MAINLY ON TRACK. HOWEVER...WITH FAIRLY LOW FFG WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TODAY AND TONIGHT. EXTENDED: NO CHANGES AT THIS TIME. TEMPERATURES TRICKY WITH CONVECTION AND BOUNDARIES ACROSS REGION. ...THANKS FOR DISCUSSIONS ON FLOOD WATCH...KLOT...KLSX...KDVN ...KPAH...AND KIND. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI TT 079/063 082/063 082 13+65 PIA TT 078/062 081/062 081 13+66 DEC TT 077/062 081/062 082 13+65 CMI TT 076/061 080/062 081 13+65 MTO TT 077/062 081/063 082 13+65 LWV TT 077/064 083/064 083 13+64 .ILX...FLOOD WATCH ENTIRE CWA EH
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT MON MAY 6 2002 ...FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT... A SURFACE BOUNDARY ACROSS NORTH CENTRAL ILLINOIS THIS MORNING WILL MOVE NORTH AS A WARM FRONT TODAY...AND THEN BEGIN A TRACK BACK TO THE SOUTH TONIGHT. THIS BOUNDARY COMBINED WITH SEVERAL UPPER LEVEL DISTURBANCES WILL CAUSE PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ILLINOIS TODAY INTO TONIGHT. IN ADDITION TO THE HEAVY RAINFALL AND FLOODING THREAT ACROSS CENTRAL ILLINOIS THROUGH TONIGHT...A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. SMITH
The national radar mosaic for the moment the first event began.
9 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302619, 5302621, 5302620, 5302623, 5302625, 5302626, 5302627, 5302628, 5302629, 5302622, 5302624.